Each year it seems like I see more pets testing positive for drugs such as marijuana (THC), opioids and cocaine.
This can happen to pets that have good, dedicated owners, who have no drugs in the house! Most of these dogs found the drugs at places like parks, dog beaches, near campsites and on hiking trails. Can you imagine how scary it was for the owners when their dogs started showing these symptoms? Thankfully, all of the dogs featured in the video were OK after spending time in the hospital.
Like small children, pets will put just about anything in their mouths. Because dogs and cats are so tiny, it can only take a small amount of a drug to be harmful.
Dogs and cats aren’t just getting into recreational drugs either.
Last year, over-the-counter (OTC) medications (such as anti-inflammatory medications, vitamins and herbal supplements) ranked #1 on the list of Top 10 Toxins from ASPCA Animal Poison Control Centre. Prescription medications (such as anxiety, heart and blood pressure medications) ranked a close second. And did you know that some natural remedies, like tea tree oil, can be fatal to dogs and cats?
Signs that your pet may have ingested drugs or poisons can include loss of balance, difficulty walking, disorientation, abnormal eye movements, vomiting, weakness or even hyperactivity.
If you suspect that your pet has ingested a human medication or drugs, it is advisable to contact your veterinarian or an animal poison control centre right away. These centres are staffed by veterinary toxicologists 24-hours per day. The poison hotline is well worth the $65 (USD).
The poison expert will ask you questions about your pet and the medication, so make sure you have the medication bottle handy. Depending on the poison, you will be guided on what immediate steps you can take at home, and whether or not you need to take your pet to the emergency vet hospital. You will also receive a case number so your vet can consult with the poison expert if needed.
If your pet is acting strangely or is showing any of the symptoms above, you should contact your veterinarian immediately. Loss of balance and disorientation are often symptoms of other life-threatening problems that can look similar to drug intoxication, including diseases of the brain (like meningitis or encephalitis) and other deadly toxins (like antifreeze and ivermectin- a livestock dewormer).
As always, keep all medications safely out of the reach of pets and children. Keep a close eye on your pets when you are out walking, so you can remove any suspicious items from their mouths.
Stay #happyandhealthy out there!